Vermont, 2020Strong Wind in Vermont, January 12, 2020
January 12, 2020 · NWS ALY · 3 events in 3 counties and zones
After an unseasonably warm spell, strong westerly winds developed behind a cold frontal passage during the morning and afternoon of January 12th. The winds gusted as high as 48 miles per hour and resulted in a few reports of downed branches and trees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an unseasonably warm spell, strong westerly winds developed behind a cold frontal passage during the morning and afternoon of January 12th. The winds gusted as high as 48 miles per hour and resulted in a few reports of downed branches and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 12, 12:56 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 12, 12:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1256 AM EST Sun Jan 12 2020
.SYNOPSIS...
An unseasonably warm air mass will be over the region
today with above normal temperatures. A strong low pressure system
and cold front will bring some locally heavy rain with a slight
chance of thunderstorms this morning. Colder air will move back into
the area this afternoon with blustery conditions, as fair weather
will return to start the week with high pressure building
in from Quebec for Monday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1248 AM EST...A slow moving cold front continues to
approach from western NY and PA. The latest NYS Mesonet shows
some shallow cold air has moved into the Upper Hudson Valley and
near the eastern Adirondacks in the upper reaches of the Lake
George corridor with a warm front dropping southward from the
North County. Whitehall and Indian Lake fallen to 38F. The
shallow cold air has reach Ticonderoga remains 35F. An area of
rain continues to blossom over the southern Adirondacks and
Lake George region. Further south towards Glens Falls temps are
in the 40s to lower 50s, and then it is downright balmy with mid
50s to mid 60s from the Mohawk Valley and Capital Region and
Taconics southward. We kept the PoPs out a few more hours from
the Mohawk Valley/Capital District, when the front approaches.
Winds have been gusting 25 to 40 mph at times, and this warm
breeze has been allowing for plenty of melting of the snowpack
across the high terrain.
The latest 3-km HRRR and NAMnest have either a discontinuous or
strongly forced line of shallow convection moving across the
region between 4-8 am. We kept a slight chance of thunder with a
burst of heavy rain with gusty winds. The wind advisories looked
good starting at 4 am.
There is only very weak instability, but the dynamics and
moisture are impressive/ PWATs on the SPC RR Mesoanalysis are in
the 1-1.4". The influx of moisture is impressive with PWATs in
excess of an inch and 850 hPa moisture flux anomalies in the +5
to +6 STDEVs range (combination of the H850 winds and PWATs
which are both very anomalous). The H850 +v-anomalies
/southerlies/ increase to +3 to +4 STDEVs above normal.
The highest rainfall totals are expected with the southwest
flow over the southern Adirondacks with 1 to 2 inches during
this time frame. Temps will not fall too much with lows mainly
in the mid/upper 50s, except 30s over the upper Hudson valley
and some upper 40s far northern Hamilton and Herkimer Counties,
as some low-level cold air starts to seep southward across the
Champlain Valley.
Likely gusts in the 40-50 mph range, but svr warnings are not
out of the question if we start getting lightning strikes and
any wind damage. The time of day with the passage of the front
is not optimal but LLJ at 925 hPa is forecast to be in the 40
to 60 kt range just ahead of the front. SPC continues the
general thunder to cover most of our area.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Sunday...The cold front moves east of the region with the
showers and any embedded thunderstorms ending. Strong cold
advection will occur in the late morning into the afternoon.
Temps may spike close to record levels again (See the Climate
section below). Highs will be in the 50s to lower 60s (except
the southern Adirondacks where 40s are likely), then
temperatures drop during afternoon in the cold advection. Rain
showers are forecast to change to snow showers over the southern
Adirondacks and southern Vermont late in the day. Gusty south
to southwest winds will shift to west and northwest behind the
cold front. We could see some gusts 45-50 mph so wind advisory
was issued in collaboration with neighbors.
Sunday night into Monday...The strong cold advection continues
into Sunday night with temps falling below freezing everywhere
with high pressure building in. Lows will be in the teens and
20s. The winds will also diminish. Partly to mostly sunny skies
are expected on Monday with high pressure building in form
Quebec. A weak disturbance in the west to southwest flow aloft
will increase clouds but we kept the day dry. Temps will still
run slightly above normal but with highs in the low 30s north to
lower 40s south.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
An active weather pattern is expected during the long range period
with storm systems impacting the region roughly every 2 days.
Temperatures will continue to run above average through at least
Thursday, but then look to fall at or below average Friday and into
next weekend.
The first system arrives later Tuesday into Wednesday. An upper-
level shortwave will progress across the Great Lakes while
additional moisture associated with a stationary boundary stretching
from Texas to Virginia lifts northward into our area. Boundary layer
temperatures should result in mainly rain across the region, though
some of the higher elevations could be cold enough for snow to mix
in. Precipitation in general looks to be light.
After a short break on Wednesday, the next system arrives for
Wednesday night and Thursday. The synoptic setup looks fairly
similar to the previous storm with another upper-level shortwave
tracking across the Great Lakes and Northeast and additional
moisture lifting northward from the stationary front stretching
across the Southern states. This shortwave looks to be a bit
stronger than the previous one. Pending on thermal profiles, mixed
rain/snow look likely across the region once again.
In the wake of this system, gusty winds and lake-effect snow are on
tap later Thursday into Friday. A west-northwesterly trajectory
would likely set up snow bands down the Mohawk Valley (perhaps into
the Capital Region) and Catskills. Upslope snow showers will also be
possible across western New England.
After another brief dry period on Friday, the final system arrives
for Saturday. At this time, this system would be the strongest of
the three and contain the most moisture. At this time, thermal
profiles would support widespread snow to start; however,
temperatures may warm enough for a changeover to a wintry mix and/or
rain, especially across the Hudson Valley. With this storm several
days out, changes with regards to its track and p-types are expected
over the coming days.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Bands of showers will spread west to east across the region
early this morning. There could be some embedded heavier bursts
of rain (and possibly a rumble of thunder as well) just ahead
of the front. Within the showers, MVFR/IFR conditions are
expected for a brief time at all sites. Southwest winds will
continue to be around 10 to 15 kts, with some higher gusts.
After sunrise, rain will be ending, and winds will increase.
West-southwest winds will be around 20 kts today, with gusts up
to 35 kts (especially at KALB/KPSF). Flying conditions will
quickly go back to VFR, with just bkn cigs around 3500-5000 ft
for the morning and skies becoming few-sct by afternoon for all
sites. Winds will decrease after 00Z/Mon.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Likely SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of RA...SN.
Thursday: Moderate Operational Impact. Breezy Chance of SHSN...RA...SN.
&&
.HYDROLOGY...
Flood Watch has been continued from 6 pm EST Saturday to 6 pm
EST Sunday for the southern Adirondacks, and west central Mohawk
Valley due to runoff from snow melt and rainfall.
NERFC river forecasts keep river levels just below flood stage
at this time, but some minor flooding is possible in these
areas.
A significant precipitation/snowmelt event is expected over the
southern Adirondacks. At this time we are expecting 1-2 inches
of rain across areas north and along of Route 8. Based on NYS
Mesonet snow observations, there is an estimated 1 to 3 inches
of water equivalent in the snow pack in the Adirondacks, so
there will likely be contribution of snow melt to the runoff in
addition to rainfall with dewpoints expected to rise into the
upper 40s to lower 50s in the mountains today into tonight and
continued gusty winds.
We also continue to monitor southern VT for any hydro issues.
If confidence increases for more rainfall combined with snowmelt
there, then the Flood Watch may need to be expanded into the
Upper Hudson Valley and southern VT.
Colder air moves back into the region Sunday afternoon into
early next week and mainly dry weather is expected early next
week which will help decrease river flows.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.CLIMATE...
For Jan 12th... Record High for Albany is 63F set in 2018
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 4 AM early this morning to 3 PM EST this
afternoon for CTZ001-013.
NY...Wind Advisory from 4 AM early this morning to 3 PM EST this
afternoon for NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
Flood Watch through this afternoon for NYZ032-033-038>040-042-
082.
MA...Wind Advisory from 4 AM early this morning to 3 PM EST this
afternoon for MAZ001-025.
VT...Wind Advisory from 4 AM early this morning to 3 PM EST this
afternoon for VTZ013>015.
&&
SYNOPSIS...Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...SND/Wasula
LONG TERM...Rathbun
AVIATION...JLV
HYDROLOGY...SND/Wasula
CLIMATE...Hazardous weather outlook, Jan 11, 3:35 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
335 PM EST Sat Jan 11 2020
NYZ032-033-038>040-042-082-121200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Fulton-
335 PM EST Sat Jan 11 2020
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SUNDAY...
This Hazardous Weather Outlook is for east central New York and
eastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report rainfall totals, flooding
or damage resulting from gusty winds.
CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-083-084-
VTZ013>015-121200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
335 PM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SUNDAY...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A cold front will bring a chance of thunderstorms late tonight and
Sunday morning. Brief heavy downpours may lead to flooding of urban
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report rainfall totals, flooding
or damage resulting from gusty winds.
Strong Wind, Bennington
- When
- January 12, 4:00 AM EST to 3:00 PM EST
- Where
- Bennington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Strong Wind, Eastern Windham
- When
- January 12, 4:00 AM EST to 3:00 PM EST
- Where
- Eastern Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
Strong Wind, Western Windham
- When
- January 12, 4:00 AM EST to 3:00 PM EST
- Where
- Western Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, January 12, 20202 deaths · 2 injured · $11,000 · 7 events
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in Connecticut, January 12, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872536, 872537, 872538.